- The Washington Times - Tuesday, July 12, 2005

From combined dispatches

CHICAGO — Judy Smith says she had five blissful years without hot flashes while participating in a landmark study of hormone supplements, but when she quit taking them after results showed the pills had severe side effects, the menopausal symptoms came back.

The hot flashes, mood swings and stiffness associated with menopause recurred in 55 percent of the women who stopped taking hormone replacement therapy in the large Women’s Health Initiative (WHI) trial. Twenty-one percent of women taking placebos reported their symptoms returned.

The finding suggests that the pills might postpone but not prevent menopausal symptoms.

“You can’t necessarily expect to just skip that stage” by taking hormones, said Dr. Judith Ockene of the University of Massachusetts Medical School, the lead author of a survey that appears in today’s Journal of the American Medical Association.



The survey also found that menopause symptoms can last longer than many women thought. More than one-third of women who reported symptoms after they stopped using the study pills were in their 60s and 70s — at least 10 years older than the average age for the onset of menopause.

Researchers conducting the WHI study said in July 2002 that estrogen-progestin pills sold as Prempro could increase the risk of heart attacks, breast cancer and strokes.

But the study’s abrupt halt gave researchers a chance to look at how coming off therapy suddenly affected women’s health.

Hormone supplements once were prescribed for millions of women for menopausal symptom relief and other aging ills. Use plummeted after the WHI released its results.

The long-standing belief has been that symptoms subside a few years after women have their last period and that taking hormones might help women avoid symptoms, although strong scientific evidence about the duration has been lacking, Dr. Ockene said.

Researchers, she said, “would have assumed that 5 years, which is the average length in this study, would have been enough time to see them not return.”

Mrs. Smith of Fitchburg, Mass., said she started having menopausal symptoms at age 49, with hot flashes so severe that they steamed up car windows. They disappeared during the study.

“Within a month [of stopping use of the pills, the symptoms] were back again. Not quite so bad, but I still wake up at night with a good one,” Mrs. Smith, 73, said recently.

The original study involved 16,600 women ages 50 to 79 who were given Prempro or fake pills for up to about eight years. Mrs. Smith was among 8,405 WHI participants surveyed by mail eight to 10 months after the study was halted.

Dr. Ockene said those results suggest that many women on fake pills might have gone through natural menopause during the study, while for those on Prempro, the pills merely might have postponed the process. Also, not all women experience troublesome symptoms during menopause.

Sign up for Daily Newsletters

Manage Newsletters

Copyright © 2020 The Washington Times, LLC. Click here for reprint permission.

Please read our comment policy before commenting.

 

Click to Read More and View Comments

Click to Hide